Try it
Pharmacology · Endocrine drugs: desmopressin and hyponatraemia
Sample itemA 9-year-old on intranasal desmopressin for nocturnal enuresis drinks a lot of fluid at bedtime and develops headache, vomiting and a seizure. Serum sodium is 120 mmol/L. What is the mechanism?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. V2-mediated water retention causing hyponatraemia
Desmopressin stimulates V2 receptors, so aquaporin-2 channels insert in the collecting duct and water is retained. Heavy fluid intake then causes dilutional hyponatraemia and cerebral oedema, so fluids are restricted around the dose.
Option by option
A. Increased sodium excretion through aldosterone antagonism
Desmopressin has no aldosterone antagonist action.
B. Osmotic diuresis with excess urinary sodium loss
Desmopressin reduces urine volume and does not cause osmotic diuresis.
C. Direct central neurotoxicity of the desmopressin molecule
The seizure is secondary to low sodium and brain swelling rather than direct toxicity.
D. V2-mediated water retention causing hyponatraemia (correct)
Correct. V2 stimulation retains water, and extra fluid dilutes the sodium.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?